Alert archive / North Carolina / Special Weather Statements in 2014
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 5, 2014, 6:01 PM EDT for Dare County, Hyde County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2014, 6:01 PM EDT (22:01 UTC)
- Expired
- Aug 5, 2014, 6:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 106 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
667
WWUS82 KMHX 052201
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
601 PM EDT TUE AUG 5 2014
NCZ046-047-081-052245-
MAINLAND HYDE-TYRRELL-WESTERN DARE-
601 PM EDT TUE AUG 5 2014
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL MOVE
ACROSS TYRRELL...MAINLAND HYDE AND MAINLAND DARE COUNTIES THROUGH
645 PM EDT...
AT 600 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS EXTENDING FROM 12 MILES NORTH OF ENGELHARD TO
NEW HOLLAND TO 7 MILES WEST OF SWAN QUARTER FERRY TERMINAL...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SWAN QUARTER FERRY
TERMINAL...HYDELAND...NEW HOLLAND...LAKE
LANDING...NEBRASKA...MIDDLETOWN...GULL ROCK......ENGELHARD.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3558 7576 3556 7585 3561 7588 3541 7601
3542 7604 3537 7606 3532 7615 3536 7625
3531 7628 3539 7634 3533 7635 3533 7640
3543 7640 3537 7646 3539 7651 3570 7603
3565 7603 3575 7594 3568 7574 3562 7573
TIME...MOT...LOC 2200Z 293DEG 7KT 3566 7593 3548 7614
3535 7644
$$
29What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:07 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 5, 4:07 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT TUE AUG 5 2014
.SYNOPSIS...
TROPICAL STORM BERTHA WILL LIFT OFF TO THE NORTHEAST TONIGHT AND
WEDNESDAY. A COLD FRONT WILL DROP THROUGH THE AREA ON THURSDAY
THEN REMAINED STALLED TO THE SOUTH THROUGH THE WEEKEND INTO EARLY
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUE...SFC ANALYSIS SHOWS TS BERTHA WELL OFF OF CAPE
HATTERAS...WITH SKIES GRADUALLY CLEARING ACROSS INLAND AREAS. SCT
SHOWERS AND ISO TSTMS ONGOING THIS AFTERNOON MAINLY ALONG AND E OF
HIGHWAY 17. PRECIP SHOULD TAPER OFF WITH LOSS OF HEATING THIS
EVENING. AREAS OF PATCHY FOG EXPECTED AGAIN OVERNIGHT...WITH SKIES
GRADUALLY CLEARING...CALM WINDS AND SATURATED GROUND. OVERNIGHT
LOWS IN THE UPPER 60S/LOW 70S.
&&
.SHORT TERM /WEDNESDAY/...
AS OF 3 PM TUE...BROAD UPPER TROUGH CONTINUES ACROSS THE AREA WED
AND OVERALL QUIET DAY EXPECTED FOR ENC. WILL MAINTAIN SC POP FOR
SEABREEZE ACTIVITY DURING THE AFTERNOON HOURS...THINKING ACTIVITY
WILL BE FAIRLY ISOLATED. LOW LEVEL THICKNESS VALUES AND 850MB
TEMPS SUPPORT HIGHS IN THE MID 80S TO LOWER 90S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...MODELS IN DECENT AGREEMENT MOST OF PERIOD
WITH SERIES OF SHRT WVS MOVING THROUGH BROAD EASTERN TROF. INITIAL
SHRT WV WILL PUSH A WEAK FRONT THROUGH AREA WED NIGHT AND THU WITH
SCT CONVECTIVE ACTIVITY PSBL. BRIEF DRYING PERIOD WILL FOLLOW THU
NIGHT AND FRIDAY WITH ONLY MINIMAL POPS.
SOME MODEL DIFFENCES IN DETAILS OVER WEEKEND...BUT GENERAL AGREEMENT
ON PSBL WEAK DAMMING EVENT SAT-MON WITH SHRT WV ENERGY INDUCING SFC
WV DEVELOPMENT ALONG STALLED FRONTAL BNDRY JUST S OF AREA WITH HIGH
PRES EXTENDING INTO AREA FROM N. LEANED TO A WPC/GFS/ECMWF BLEND
INDICATING HIGHEST POPS AROUND 50% SAT INTO SUN NIGHT...DECREASING
TO CLIMO 20/30 POPS MON-TUE AS MAIN SFC WAVES MOVES OFFSHORE.
TEMPS WILL BE NEAR NORMAL FOR WED NIGHT AND THU...THEN SEVERAL DEGS
BELOW NORMAL REST OF PERIOD. HIGH TEMPS MAY NOT REACH 80 SOME AREAS
OVER WEEKEND IF PCPN WITH DAMMING IS MORE WDSPRD.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH 18Z WEDNESDAY/...
AS OF 200 PM TUESDAY... VFR CONDITIONS WILL EVENTUALLY PREVAIL AT
ALL TAF SITES THROUGH THE AFTERNOON/EVENING HOURS AS FRONTAL
BOUNDARY MOVES OFFSHORE. SOME RESIDUAL MVFR CEILINGS EXIST AT
PGV/ISO AND SHOULD DISSIPATE QUICKLY WITH PEAK DAYTIME HEATING. A
CHANCE FOR A SHOWER STILL EXISTS THROUGH ABOUT 00Z BUT POTENTIAL
SHOULD DECREASE WITH LOSS OF DIURNAL HEATING. THROUGH THE
OVERNIGHT...A MOIST BOUNDARY LAYER SHOULD DECOUPLE WITH CALM
WINDS...SATURATED GROUND...AND GENERALLY CLEAR SKIES...HIGHLY
CONFIDENT IN REDUCED MVFR/IFR VISIBILITIES BEGINNING AROUND 06Z.
AFTER SUNRISE...DAYTIME HEATING WILL ALLOW LOW LEVELS TO MIX OUT
AND RETURN TO VFR CONDITIONS.
LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM TUESDAY...PREVAILING VFR EXPECTED WED NIGHT THROUGH FRI
NIGHT OUTSIDE OF ISOLD/SCT CONVECTIVE ACTIVITY. WDSPRD SUB-VFR PSBL
SAT-SUN WITH DAMMING EVENT BUT CONFIDENCE ONLY MODERATE AT THIS
TIME.
&&
.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...
AS OF 3 PM TUE...LATEST OBS SHOW N/NE WINDS 5-15KT AND SEAS 4-7FT
NEARSHORE AND 6-9FT FURTHER OFFSHORE. 12-13 SECOND LONG PERIOD
SWELL FROM DISTANT TS BERTHA CONTS TO AFFECT THE COASTAL
WATERS...AND WILL CONTINUE INTO WED. SEAS WILL GRADUALLY SUBSIDE
OVERNIGHT INTO WED AS BERTHA LIFTS NE...AND LONG PERIOD SWELL
SUBSIDES. ONLY CHANGE TO FORECAST WAS TO EXTEND SCA A FEW HOURS
FOR WATERS BASED ON LATEST WAVEWATCH AND NWPS GUIDANCE. BACKING
WINDS WED...NW EARLY BECOMING S/SW DURING THE AFTERNOON.
LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM TUESDAY...SW WINDS WILL INCREASE TO 10-15 KT AHEAD OF
COLD FRONT WED NIGHT INTO EARLY THU...THEN SHIFT TO NE THU NIGHT
INTO FRI WITH HIGH PRESSURE BUILDING IN BEHIND FRONT. WINDS WILL
GRADUALLY VEER AROUND TO E AND SE OVER WEEKEND WITH SPEEDS MAINLY 15
KT OR LESS AS SFC LOW PRES MOVES ACROSS STALLED FRONTAL BNDRY TO S.
BLEND OF WW3..NWPS AND PREVIOUS FCST FOR SEAS DURING PERIOD. HEIGHTS
HOLDING AROUND 3-4 FT WITH PRE AND POST FRONTAL FLOW INTO
FRIDAY...THEN MAINLY 2-3 FT SAT-SUN.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR AMZ150-152-
154.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ156-158.
&&
SYNOPSIS...CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...JBM
AVIATION...ZPS/BM/JBM
MARINE...CQD/JBMHazardous weather outlook, Aug 5, 5:56 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 556 PM EDT TUE AUG 5 2014 NCZ029-044>047-079>081-090>094-062200- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 556 PM EDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-062200- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 556 PM EDT TUE AUG 5 2014 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY MORNING NORTH RODANTHE... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING SOUTH OF RODANTHE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 4:58 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
458 PM EDT TUE AUG 5 2014
NCZ046-047-080-081-052200-
BEAUFORT-MAINLAND HYDE-TYRRELL-WESTERN DARE-
458 PM EDT TUE AUG 5 2014
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL MOVE
ACROSS TYRRELL...MAINLAND HYDE...BEAUFORT AND MAINLAND DARE COUNTIES
THROUGH 600 PM EDT...
AT 456 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM BUFFALO CITY TO
KILKENNY TO SCRANTON...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE...SLADESVILLE...SCRANTON...FAIRFIELD...BUFFALO CITY.
HEAVY RAINFALL AND MINOR FLOODING.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3558 7585 3561 7588 3545 7600 3533 7628
3536 7637 3543 7640 3539 7643 3545 7655
3550 7659 3546 7660 3549 7669 3551 7649
3552 7648 3553 7656 3564 7628 3585 7606
3565 7603 3590 7599 3582 7572
TIME...MOT...LOC 2056Z 298DEG 12KT 3580 7597 3561 7618
3550 7649
29Special weather statement, Aug 5, 6:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
601 PM EDT TUE AUG 5 2014
NCZ046-047-081-052245-
MAINLAND HYDE-TYRRELL-WESTERN DARE-
601 PM EDT TUE AUG 5 2014
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL MOVE
ACROSS TYRRELL...MAINLAND HYDE AND MAINLAND DARE COUNTIES THROUGH
645 PM EDT...
AT 600 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS EXTENDING FROM 12 MILES NORTH OF ENGELHARD TO
NEW HOLLAND TO 7 MILES WEST OF SWAN QUARTER FERRY TERMINAL...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SWAN QUARTER FERRY
TERMINAL...HYDELAND...NEW HOLLAND...LAKE
LANDING...NEBRASKA...MIDDLETOWN...GULL ROCK......ENGELHARD.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3558 7576 3556 7585 3561 7588 3541 7601
3542 7604 3537 7606 3532 7615 3536 7625
3531 7628 3539 7634 3533 7635 3533 7640
3543 7640 3537 7646 3539 7651 3570 7603
3565 7603 3575 7594 3568 7574 3562 7573
TIME...MOT...LOC 2200Z 293DEG 7KT 3566 7593 3548 7614
3535 7644
29The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:53 AM EDT | River Flood Warning | MHX | Duplin | 58 hr |
Nearby
Special Weather Statements in North Carolina, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.